Michigan, 2025

Hail and Damaging Winds in Michigan, August 16, 2025

August 16, 2025 · NWS DTX · 4 events in 3 counties and zones

Isolated severe thunderstorms developed over Livingston and Washtenaw Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms developed over Livingston and Washtenaw Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 16, 2:59 PM EST, 3 minutes earlier. Its key messages:

  • Isolated strong to severe thunderstorms possible late this afternoon and evening, with damaging wind gusts to 60 mph as the main threat.
  • Warm and humid today with heat indices in the mid 90s.
  • Additional shower and thunderstorm chances exist tonight and again Monday-Tuesday. Locally heavy rainfall is possible.
  • Cooler and drier conditions expected Wednesday through Friday.
Area forecast discussion, Aug 16, 2:59 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
359 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- Isolated strong to severe thunderstorms possible late this
afternoon and evening, with damaging wind gusts to 60 mph as the
main threat.

- Warm and humid today with heat indices in the mid 90s.

- Additional shower and thunderstorm chances exist tonight and again
Monday-Tuesday. Locally heavy rainfall is possible.

- Cooler and drier conditions expected Wednesday through Friday.

&&

.DISCUSSION...

Tail of convection flanking to the southwest of an old MCV feature
has resulted in elevated shower and thunderstorm activity over
eastern portions of the Thumb this afternoon. Surface observations
picked up on relatively stronger northeast flow, up to 25 knots, in
advance of the MCV signifying the organization of the system.
Thunderstorm activity will likely continue to fire and zipper open
for a time as the convergence axis tries to work out of the state.
Upstream over Wisconsin, the deepest of convection is setting up on
the southern periphery of the next MCS/MCV. Touched on the
expectations for timing of thunderstorms and the potential of severe
weather in the update discussion issued earlier. Much of this
previous thinking remains valid.

Storm scale subsidence is forecasted to combine with strengthening
northerly flow late tonight in shaping up a near surface cold front
over the state. Latest plan view progs of thetae support this cold
front pushing southward into the northern Ohio River Valley between
12-15Z Sunday. Forecast soundings signal active subsidence
developing between 6.0 and 12.0 kft early in the day, then deepening
and lowering toward the surface during the course of the afternoon.
Outside of a rogue shower or sprinkle downwind of the Great Lakes,
relatively high confidence in dry conditions for much of the area
Sunday. Gusty north winds 10 to 20 mph with decreasing humidity late
in the day.

Surface high pressure is forecasted to build aggressively into the
state for Monday with deep column ridging. Forecast soundings
support extremely strong stability developing in the 4.0 to 16.0 kft
agl. Modestly less humid conditions especially as deeper mixing
occurs during the afternoon. Highs are expected to range in the
lower 80s.

Forecast models support the broad longwave ridge amplifying over
much of North America quickly late Monday and Tuesday. Signs point
to a weakness in the ridge corresponding to a very weak jet axis
directed at the western and central Great Lakes Tuesday. Relatively
higher predictability appears to exist with a MCS and larger low
pressure circulation tracking in vicinity of Southeast Michigan. The
most eye catching item of this midweek system is the sharpness and
strength of thetae gradient that will push into the area late Monday
night. Overall, the specifics of this Tuesday system will come down
to timing of the cold front and whether or not an upstream
convective system tracks through the area. Could look at an early
Tuesday morning timing that short circuits airmass recovery on
Tuesday. Will be monitoring trends for a heavy rainfall threat.

Upper level ridging is expected to bring an extended run of dry
weather for the end of the week. Current forecast data suggests much
less humid weather late Wednesday through Friday.

&&

.MARINE...

Continued low level warming today ahead of a cold front should cap
southerly wind speeds in the 15 to 20 knot range. Numerous showers
and thunderstorms developing by this evening as the cold front
enters the region. Although the front quickly drops south of the
State Sunday morning, still a lingering chance of showers and
thunderstorms for good portion of the day. Strong high pressure
building over northwest Ontario and solid cold advection (850 MB
temps lowering into lower teens) over Lake Huron on Sunday will
allow northeast winds to reach 20-25 knots, with still the potential
for winds to briefly gust to around 30 knots. Even if winds come up
a bit short, the prolong northeast winds will allow waves to build
in excess of 4 feet across the nearshore waters of Lake Huron, as
easterly winds persist into early next week with another strong high
pressure system developing over Eastern Canada.

&&

.PREV DISCUSSION...
Issued at 138 PM EDT Sat Aug 16 2025

AVIATION...

Rather difficult forecast with respect to timing of thunderstorms.
The big players are the large convective system over WI, that is
expected to split with the bulk diving southeast and south toward
the instability over IL/IN.  Then the convectively induced upper
level wave driving that system is expected to move toward lower MI
and then dive toward SE Lower MI overnight. This will be coincident
with the cold front. Latest model trends are supportive of this
scenario. This should lead to a fairly quiet early part of the
forecast with light winds and some cirrus/altocu from the WI
thunderstorms and scattered cu developing for the rest of the
afternoon and extending into the early evening.  Then with the upper
wave and cold front, will bring showers and thunderstorms into the
TAFs through much of the night.

Post front late tonight into Sunday morning ceilings lower to MVFR
with some MVFR fog as north to northeast winds increase to 10-15 kts
with gusts well into the 20+ kts.

For DTW/D21 Convection...Timing of thunderstorms looks to be pushed
later before entering the D21 airspace to something after 02z. Will
have to watch the WI convective complex to see how it dives
southeast and south across the Chicago area, Lake Michigan and SW
Lower MI.  A later turn could get thunderstorms into the western
part of the airspace earlier.

THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5 kft this afternoon.

* Medium for thunderstorms overnight - mainly after 03z.

* High for ceilings at or below 5 kft after 06z into much of Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday evening
     for MIZ048-049-055-063.

Lake Huron...Small Craft Advisory from 8 AM Sunday to noon EDT Monday for LHZ421-
     441.

     Small Craft Advisory from noon Sunday to midnight EDT Sunday night
     for LHZ422.

     Small Craft Advisory from 10 AM Sunday to 8 AM EDT Monday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...CB
MARINE.......SF
AVIATION.....RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 16, 4:06 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
506 AM EDT Sat Aug 16 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-171200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
506 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible late this
afternoon and evening. Damaging wind gusts to 60 mph and heavy
rainfall are the main threats. Storm motion will be northwest to
southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible late Monday into Tuesday
as a low pressure system tracks through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-171200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
506 AM EDT Sat Aug 16 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible late this
afternoon and evening. Damaging wind gusts to 60 mph and heavy
rainfall are the main threats. Storm motion will be northwest to
southeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories will likely be needed for the Lake Huron
nearshore on Sunday as flow shifts onshore and elevates wind gusts
and wave heights.

Showers and thunderstorms will be possible late Monday into Tuesday
as a low pressure system tracks through the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MV

In the hours before

Special weather statement, Aug 16, 1:11 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
211 PM EDT Sat Aug 16 2025

MIZ054-055-161915-
Tuscola MI-Sanilac MI-
211 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL TUSCOLA AND CENTRAL
SANILAC COUNTIES THROUGH 315 PM EDT...

At 211 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Forestville to 6 miles
southwest of Argyle to near Kingston. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Deckerville around 215 PM EDT.
  Sandusky around 230 PM EDT.
  Carsonville around 250 PM EDT.

Other locations impacted by these storms include Decker, Palms,
McGregor, Wilmot, Forester, Snover, Juhl, Elmer, and Richmondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4339 8252 4332 8312 4333 8312 4333 8313
      4347 8336 4352 8309 4368 8260 4367 8256
      4366 8256 4340 8251
TIME...MOT...LOC 1811Z 287DEG 13KT 4362 8260 4349 8300 4348 8319

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Aug 16, 2:29 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Sat Aug 16 2025

MIZ068-162030-
Livingston MI-
329 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIVINGSTON COUNTY
THROUGH 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brighton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brighton around 335 PM EDT.

Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, and Lakeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 8393 4262 8393 4262 8368 4245 8367
TIME...MOT...LOC 1929Z 279DEG 10KT 4255 8382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Aug 16, 2:48 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
348 PM EDT Sat Aug 16 2025

MIZ069-162045-
Oakland MI-
348 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OAKLAND COUNTY
THROUGH 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milford around 355 PM EDT.
  Novi around 400 PM EDT.

Other locations impacted by this storm include Orchard Lake,
Commerce, Wolverine Lake, New Hudson, Farmington, Walled Lake, Wixom,
Farmington Hills, and Waterford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4263 8337 4244 8337 4243 8361 4243 8366
      4259 8368 4262 8367
TIME...MOT...LOC 1948Z 279DEG 10KT 4255 8364

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TF
Special weather statement, Aug 16, 2:55 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
355 PM EDT Sat Aug 16 2025

MIZ068-162100-
Livingston MI-
355 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIVINGSTON COUNTY
THROUGH 500 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Howell, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Howell around 400 PM EDT.
  Hartland around 425 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4271 8398 4272 8368 4259 8368 4257 8394
      4260 8406
TIME...MOT...LOC 1954Z 279DEG 10KT 4265 8394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TF

The radar

The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
August 16, 3:02 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.610, -83.940

Trees were reported down across Central Livingston County, particularly in and around Howell.

Thunderstorm Wind, Livingston

When
August 16, 3:03 PM EST
Where
Livingston County, 2.46 mi NE of Howell
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.620, -83.890

Four downed trees and 10 to 12 large limbs downed between Latson Road and N Eager Road along M-59.

Hail, Washtenaw

When
August 16, 4:34 PM EST
Where
Washtenaw County, 1.54 mi E of Pittsfield
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -83.690

Hail, Lenawee

When
August 16, 5:00 PM EST
Where
Lenawee County, 0.69 mi N of Clinton
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.080, -83.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284046, 1284047, 1284044, 1284045.